MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-352
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information has been requested and if received will be provided in a supplemental report.Device not returned.
 
Event or Problem Description
Revision right total hip replacement.Removal of broken exeter stem.Revised to restoration modular."sudden increase in pain 3 weeks ago simply walking, no fall.".
 
Additional Manufacturer Narrative
Reported event: an event regarding fracture involving an exeter stem was reported.The event was confirmed by inspection of the returned device.Method & results: - device evaluation and results: visual inspection was performed as part of the material analysis report (mar), which indicated that the parts were examined with the aid of a stereo microscope at magnifications up to 50x.The stem fractured at a distance of approximately 3.6 inches from the distal tip.Damage was observed on the stem consistent with the cement mantle breakdown process.Damage consistent with the explantation process was also observed.The distal fracture surface was obscured by post fracture abrasion and no further analysis was performed.Macroscopic surface features on the proximal surface indicate that the fracture initiated on the anterior-lateral corner and propagated radially.The fracture origin was located in a region of cement mantle breakdown.A material analysis report indicated that the proximal fracture surface was analyzed further using a scanning electron microscope (sem).Damage was observed at within the region of fracture origin consistent with contact against a hard object.Fatigue striations were observed on the fracture surface, indicating the device fractured in fatigue.Ductile dimple fracture morphologies were observed at the location of final fracture, indicating the final fracture occurred in overload.Energy-dispersive spectroscopy (eds) analysis was performed on the proximal fracture surface to characterize its material composition (table 1).The report concluded that the stem fractured approximately 3.6inches from the distal tip with fracture occurring in fatigue.The fracture origin was located in a region of cement mantle breakdown.Damage was observed on the stem that was consistent with the cement- mantle break down process.Eds showed the stem base alloy was consistent with an astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Dimensional and functional analysis could not be performed as the device was returned in fractured condition.- clinician review: a review of the provided primary operative record, implant sheet, revision implant sheet and x-ray dated 09-oct-2010 by a clinical consultant indicated: "on (b)(6) 2010 he underwent a primary right hybrid total hip arthroplasty for a diagnosis of osteoarthritis of the right hip.An operative record describes general anesthesia and a posterior approach.The operative record notes a cemented exeter 0/37.5, a 32/0 alumina v-40 head, a 52 trident hemispherical shell, a 32/0° alumina insert and antibiotic simplex p cement were utilized according to implant labels.Uncomplicated surgery was apparently performed.On (b)(6) 2019 a revision right total hip arthroplasty was performed for which no operative report or record is available.Implant labels indicate a restoration modular 155/19 stem, a 23/plus-20 v-40 restoration modular body, a 32/0 v-40 biolox head, a five dall-miles beaded cable and sleeve sets were utilized.An x-ray printout dated october 9, 2010 is an ap of the pelvis demonstrating a right hybrid total hip arthroplasty with no screws in the acetabulum.The hip is reduced and the components are in nominal position.A cement mantel around the stem is not clearly visible on these poor quality films.No serial x-rays, no confirmation of fractured exeter stem, and no revision operative report or examination of explanted components are available.In this large, relatively young male patient, failure of cement fixation around the proximal stem would have resulted in cyclic loading and inevitable fatigue fracture of the stem.Examination of the explanted component and pre-revision x-rays would confirm this mechanism and rule out factors of faulty component manufacturing or materials as contributing to this clinical event.- device history review: review of the product history records indicate all devices were manufactured and accepted into final stock with no reported relevant discrepancies.- complaint history review: there have been no other events for the lot referenced.Conclusions: it was reported that the patient's right hip was revised due to broken exeter stem.A review of the provided primary operative record, implant sheet, revision implant sheet and x-ray dated (b)(6) 2010 by a clinical consultant indicated that no serial x-rays, no confirmation of fractured exeter stem, and no revision operative report or examination of explanted components are available.In this large, relatively young male patient, failure of cement fixation around the proximal stem would have resulted in cyclic loading and inevitable fatigue fracture of the stem.Examination of the explanted component and pre-revision x-rays would confirm this mechanism and rule out factors of faulty component manufacturing or materials as contributing to this clinical event.A material analysis report for the returned device concluded that the stem fractured approximately 3.6 inches from the distal tip with fracture occurring in fatigue.The fracture origin was located in a region of cement mantle breakdown.Damage was observed on the stem that was consistent with the cement-mantle break down process.Eds showed the stem base alloy was consistent with an astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 37.5MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8518203
Report Number0002249697-2019-01620
Device Sequence Number1839677
Product Code JDI
UDI-Device Identifier04546540153241
UDI-Public04546540153241
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2015
Device Catalogue Number0580-1-352
Device Lot NumberG2990412
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2019
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer08/26/2019
Initial Report FDA Received Date04/16/2019
Supplement Report FDA Received Date09/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient Weight100